Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 26, NWS Riverton, WY

July 1, 1998Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 1, 1998, 7:27 PM MDT for Johnson County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 7:27 PM MDT (01:27 UTC)
Expired
Jul 1, 1998, 8:05 PM MDT
In force
38 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3425 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:00 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT WED JUL 1 1998

MOIST/UNSTBL AMS ACRS MUCH OF CWFA ERLY THIS AFTN...WITH LTST ADAP
SHWG LI'S < -4 FM NW TO SE WY...AND SFC DEW POINTS RANGING FROM THE
MID 40S TO MID 50S. RADAR/SATL IMAGERY/LTG DETECTION SHWS TSTMS
ALREADY UNDERWAY OVR NW WY...AND THESE SHUD CONT...INTENSIFY...AND
SPREAD E/SE ACRS NRN/CNTRL PTNS RIW CWFA THIS AFTN/EVE. WILL MNTN SCT
TSTMS NRN/CNTRL ZNS THRU EVE HRS WITH PSBL HAIL/STG WNDS. WATR VPR
IMAGERY SHWS VRY DRY AIR INTO SW WY THIS AFTN...SO NIL POPS THERE
TNGT. MOS MINS APPR RSNBL.    DN

In the hours before

Special weather statement, Jul 1, 5:25 PM MDT, 2 hours 2 minutes before
WYZ027-028-020025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 PM MDT WED JUL 1 1998

...STRONG THUNDERSTORMS WERE MOVING THROUGH EAST JOHNSON COUNTY...

STRONG THUNDERSTORMS WERE STILL MOVING NORTHEAST OF KAYCEE IN SOUTHEAST
JOHNSON COUNTY. THESE THUNDERSTORMS HAVE HAIL...STRONG WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS SHOULD SEEK SHELTER UNTIL
THEY PASS THROUGH THEIR AREA. THESE THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 20 MPH INTO NORTHWEST CAMPBELL COUNTY THROUGH 6 PM.

WCJIN-WYNE

CLARK
Special weather statement, Jul 1, 7:14 PM MDT, 13 minutes before
WYZ004-005-008-009-015-026>028-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT WED JUL 1 1998

...THUNDERSTORMS WERE WINDING DOWN ACROSS NORTH WYOMING...

AT 710 PM MDT DOPPLER RADAR WAS SHOWING THUNDERSTORMS ACROSS HOT
SPRING COUNTY AND NORTHEASTERN WYOMING...THEY WERE WEAKENING AND NO NEW
THUNDERSTORMS HAD DEVELOPED OVER WEST CENTRAL PARTS OF THE BIG HORN
BASIN.

MOST THUNDERSTORMS WERE CURRENTLY MOVING THROUGH WASHAKIE...BIG
HORN...JOHNSON AND NORTHERN NATRONA COUNTIES...THESE THUNDERSTORMS WERE
MOVING EAST NORTHEAST AT 15 MPH. THE STORMS WILL LIKELY CONTAIN SMALL
HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. PERSONS SHOULD GO INDOORS
UNTIL THEY PASS THROUGH THEIR AREAS. MOST THUNDERSTORMS WILL BE OVER
WITH OR MOVE OUT OF OUR AREA BY 8 PM.

WCJIN-WYNW-WYNE

CLARK

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSevere Thunderstorm WarningRIWWashakie32 min
Jul 1, 9:47 PM MDTFlash Flood WarningRIWJohnson118 min
Jul 2, 3:33 PM MDTSevere Thunderstorm WarningRIWPark32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.